Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Had tooth extraction and given amoxicillin. Tooth was grey. Having runny nose, slight cough, sore throat and stomach pain. Continue medication?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 1649 Questions
I had a tooth extraction about 3 days ago and was given amoxicillin. The tooth is gone, but was infected before they pulled it at the dentist. The tooth was grey before they pulled it and i was in a lot of pain. Since the last 24 hours i have developed flu like symptoms, clear runny nose, minor cough, sore throat, stomach pain/constipation (havent had a bowel in a few days), high fever since this morning, body aches, and chills. Are these normal signs of it fighting the infection Should i stop taking this medicine or continue?
Posted Wed, 2 Oct 2013 in Medicines and Side Effects
Answered by Dr. Lohit K 1 hour later
Brief Answer:
Continue the medicine.

Detailed Answer:
Hi, Thanks for using XXXXXXX

The symptoms and signs of high fever, sore throat, flu like symptoms, clear runny nose, body aches and chills all suggests that you are suffering with an infection. These points towards viral fever with or without pharyngitis/ infection at tooth extraction site.

With these symptoms you should continue antibiotic (Amoxicillin) given by your doctor.
For my patients with such symptoms I usually prefer Amoxiclav (Antibiotic) twice daily after food along with antihistamine like Tab levocetrizine before bed time, anti inflammatory like acetaminophen 650mg three times a day with concentrated salt water gargle and steam inhalation 3 times a day. These will help to recover faster.
You can discuss with your doctor and can take these medications.

I hope this information has been both informative and helpful for you. Feel free to ask me if you have any further queries. Consult your doctor for further examination and management.

If you like my answers kindly rate it, and write a review as well.
Wish you good health. Take care.

Above answer was peer-reviewed by
Follow-up: Had tooth extraction and given amoxicillin. Tooth was grey. Having runny nose, slight cough, sore throat and stomach pain. Continue medication? 1 hour later
Thank you Dr. Lohit. I will continue the medication, i hear if you stop in the process of taking the prescribed dosage it could invite an infection all on its own, is that true? My body is still hot to the touch, i have been eating yogurt with probiotics to help balance the lack of flora in my stomach. One thing that i forgot to mention is i was taking pain killers for the pain but stopped not long after as it was disturbing my digestive tract.

I am going into day 4 out of 10 with this medication, i hope my body adjusts and assists fighting this infection off. Would you suggest a hot bath or shower to help calm the fever? Thanks again,

Answered by Dr. Lohit K 7 hours later
Brief Answer:
Bacterial resistance can develop.Continue yogur

Detailed Answer:
Hi XXXXXXX Thanks for the follow up question. I appreciate your query.

Stopping drug (antibiotic) in between course may not treat the current infection and the bacteria may develop resistance to the antibiotic and also cross resistance to other antibiotic. Hence the entire class of drugs becomes ineffective to treat the particular bacteria. So we should complete course of antibiotic.

Continue yogurt and you should take anti inflammatory drug till your fever subsides. This will help you. You can take drugs as explained before.

Take warm water bath. If there is evaporation of water from the surface your body then the temperature will reduce. That is the mechanism behind tepid sponging.

Feel free to ask if any further related queries.

Wish you good health.

Above answer was peer-reviewed by
Follow-up: Had tooth extraction and given amoxicillin. Tooth was grey. Having runny nose, slight cough, sore throat and stomach pain. Continue medication? 17 hours later
Thank you again Dr. Lohit,

The symptoms seem to be consistent with the viral fever/flu issues. The fever itself has died down, the coughing has increased as well as having a tight chest with minor wheezing and still congested runny nose. The tooth extraction area is still pretty painful, i am thinking of calling my dentist back in the morning to reevaluate the situation, is it possible to switch to a different antibiotic midway through the Amoxicillin? I have 6 days worth left of the medication but do not wish to stay on it if these symptoms still occur. Thanks!

Answered by Dr. Lohit K 14 minutes later
Brief Answer:
Can take Amoxiclav.Get reevaluated.Follow measures

Detailed Answer:

Yes you can take Cap Amoxicillin with Clavulanic acid instead of amoxicillin alone. They have broader spectrum of effect and will continue the effect of amoxicillin you were taking. This also can cover for throat infection if you are suffering.

Since the area of tooth extraction is still paining it is better to get it reevaluated.

For symptoms of viral fever/flu, running nose, cough and pain you required to take symptomatic treatment and has to follow few measures as explained earlier in first answer.These will help you.
If the symptoms of running nose persists then you can take intra nasal spray of mometasone furoate (I prefer Nasonex) along with above measures which can take care of your problem.

If the symptoms worsens or persists even with the above measures then kindly consult your board certified doctor for further management after examination.

Hope this helped you. Feel free to ask if any queries.

Wish you faster recovery.


Hope this will help you
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor